Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 249, NWS Pittsburgh, PA

August 17, 2019Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 17, 2019, 4:13 PM EDT for Mercer County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2019, 4:13 PM EDT (20:13 UTC)
Expired
Aug 17, 2019, 5:00 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 4:03 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 17, 2:48 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
248 PM EDT Sat Aug 17 2019

.SYNOPSIS...
Warmth and humidity builds this weekend, with daily thunderstorm
chances mainly during the afternoon and evening.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Developing scattered thunderstorms will continue as a shortwave
trough moves across the forecast area. Anticipate the best coverage
to occur north of PIT where better shortwave support is progged in
conjunction with an encroaching 300mb 60kt jet streak. At the
surface, dewpoint values in the mid to upper 60s will support
modest instability. Instability, combined with shear aloft will
support isolated instances of severe storms, however poor mid- level
lapse rates and weak low- level shear should be limiting factors for
widespread, organized convection. If a stronger updraft occurs,
primary hazards would be damaging wind and hail. High temperature
should be a few degrees above average.

Showers and thunderstorms should diminish this evening with exiting
shortwave support and waning instability.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Expect mainly diurnally supported isolated to scattered
thunderstorms Sunday and Monday as convective thresholds are again
met. With somewhat less instability from near PIT and south, and weak
ridging, continued with lower/isolated POPs in this area, with
slightly higher POPs/scattered coverage north. With the instability,
heat and humidity, an isolated storm could be severe, though, again,
poor lapse rates should dampen this potential. Above average
temperature is expected to continue.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Zonal flow, north of a Southern CONUS high, is expected to persist
across the region Tuesday. Shortwaves embedded in the flow should
maintain periodic shower and thunderstorm chances as warm and humid
conditions continue. A trough, and its associated cold front, are
expected to track from the Upper Midwest to the Upper OH Valley/Great
Lakes regions by Wednesday. Included a period of likely POPs with
FROPA. Surface high pressure building under NE CONUS upper troughing
should return dry, cooler and less humid weather by Thursday and
Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR is expected through the TAF period outside of any showers or
storms that impact the I-80 corridor later this afternoon and
evening. Included VCTS mention in latest TAFs.

.Outlook...
Aftn/eve restrictions are possible Mon with an approaching cold
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 17, 2:06 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
206 PM EDT Sat Aug 17 2019

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-181815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Westmoreland Ridges-Hancock-Brooke-Ohio-
206 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated, severe thunderstorms are possible this afternoon through
early evening, capable of producing damaging wind and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-181815-
Garrett-Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
206 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:27 PM EDTSevere Thunderstorm WarningPBZVenango48 min
Aug 17, 3:31 PM EDTSevere Thunderstorm WarningPBZMercer44 min
Aug 17, 4:11 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango49 min
Aug 17, 4:57 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson48 min
Aug 17, 5:01 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango44 min
Aug 17, 7:05 PM EDTSpecial Weather StatementPBZAllegheny25 min
Aug 17, 7:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Westmoreland30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.